Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Oct 2, 2022, 3:38 PM MDT for Grand County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2022, 3:38 PM MDT (21:38 UTC)
- Expired
- Oct 2, 2022, 4:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 161 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761
WUUS55 KGJT 022138
SVRGJT
UTC019-022215-
/O.NEW.KGJT.SV.W.0021.221002T2138Z-221002T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
338 PM MDT Sun Oct 2 2022
The National Weather Service in Grand Junction has issued a
* Severe Thunderstorm Warning for...
West central Grand County in east central Utah...
* Until 415 PM MDT.
* At 337 PM MDT, a severe thunderstorm was located 7 miles southeast
of Green River, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Grand County.
This includes the following highways...
Interstate 70 in Utah between mile markers 164 and 185.
U.S. Highway 191 in Utah between mile markers 153 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3893 11013 3895 11015 3896 11014 3898 11015
3898 11008 3895 11004 3895 11000 3899 11004
3899 11009 3900 11010 3900 11013 3916 10991
3889 10971 3884 11012 3893 11016
TIME...MOT...LOC 2137Z 244DEG 27KT 3892 11007
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Miller1 follow-up statement
107
WWUS55 KGJT 022208
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Sun Oct 2 2022
UTC019-022218-
/O.EXP.KGJT.SV.W.0021.000000T0000Z-221002T2215Z/
Grand UT-
408 PM MDT Sun Oct 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAND COUNTY WILL
EXPIRE AT 415 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3893 11013 3895 11015 3896 11014 3898 11015
3898 11008 3895 11004 3895 11000 3899 11004
3899 11009 3900 11010 3900 11013 3916 10991
3889 10971 3884 11012 3893 11016
TIME...MOT...LOC 2208Z 244DEG 27KT 3902 10981
$$
MillerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:09 PM MDT, 29 minutes earlier.
Area forecast discussion, Oct 2, 3:09 PM MDT, 29 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 309 PM MDT Sun Oct 2 2022 .SHORT TERM...(Tonight through Monday night) Issued at 301 PM MDT Sun Oct 2 2022 Another active afternoon and evening is expected over the forecast area as the closed-low over Montana remains nearly stationary. The best action has been across the south this morning, but the focus has shifted north as a broad area of showers and thunderstorms moves east across Utah into Colorado this afternoon. A combination of good shear, over 1000 J/kg of CAPE and PWAT value over 150 percent of normal will allow strong to severe storms to develop and continue into the evening hours. The strongest storms will produce gusty outflow winds, possibly large hail and frequent lightning. In addition, heavy rain will be possible in the stronger storms but fairly good storm motion will limit potential heavy rain amounts. CAM models show the best forcing will occur through the mid-evening hours as the area of convection pushes southeast overnight. Shower activity will transition to more stratiform precipitation overnight with embedded convection continuing. Gusty winds will continue into the evening hours around the circulation of the closed-low to our north. Snow levels will be around 11kft, but convective heavier precipitation will drive snow levels down to 10kft. As the closed-low moves across eastern Montana on Monday, drier air will return across the northwest section of the forecast area. However, a combination of weak dynamics rotating around the closed-low and daytime heating will allow showers and thunderstorms, with some possibly strong, to develop on Monday afternoon before diminishing Monday evening. .LONG TERM...(Tuesday through Sunday) Issued at 301 PM MDT Sun Oct 2 2022 The longwave pattern transitions as the weakening closed-low slowly moves east across the Dakotas on Tuesday and across the upper Midwest on Wednesday. A drier pattern will set up over the region as a ridge of high pressure builds over the western states. However, a weak trough over New Mexico will provide enough forcing and subtropical moisture to allow late-day showers and thunderstorms across the south and higher terrain on Tuesday and Wednesday. Ensemble blends slowly strengthen this southern trough through the end of the week as it becomes closed-off over Baja California by Friday and is forecasted to remain nearly stationary through the weekend. Low confidence forecast shows a continuation of late- day showers and thunderstorms through the end of the workweek with a higher probability of a more northward push of shower activity by the weekend. High temperatures will remain seasonably warm through the extended period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1151 AM MDT Sun Oct 2 2022 Another active day with overnight showers and thunderstorms continuing this morning and eventually re-blossoming through the afternoon hours. Tried to time radar and satellite trends to first 6 hours of TAF forecasts with general optimism beyond that. VFR should dominate the forecast but passing storms could bring ILS to IFR conditions depending in proximity to the airfield. Gusty outflow winds and hail will be threats with the strongest storms with could dramatically change the flight conditions and will continue to watch radar trends and amend the forecasts as necessary. Lingering cloudiness and showers overnight could bring ILS to MVFR conditions with likely terrain obscurations. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...MPM LONG TERM...MPM AVIATION...TGJT
Hazardous weather outlook, Oct 2, 4:18 AM MDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 418 AM MDT Sun Oct 2 2022 COZ001>014-017>023-UTZ022>025-027>029-031030- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 418 AM MDT Sun Oct 2 2022 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected today with the potential for strong to severe storms capable of generating winds in excess of 50 knots and large hail. In addition, cooling temperatures will bring light snow accumulations above 11,000 feet with snow down to pass level by early Sunday morning. Snow is not expected to accumulate on roadways and therefore, impacts will be minimal. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms with mountain snow showers over the peaks will continue into Monday, becoming less widespread by Tuesday. Accumulating snow is expected to remain above pass level. Freezing temperatures in the lower elevations become possible across portions of northwest Colorado beginning Tuesday morning and are likely to continue through the remainder of the week with drier conditions and storms confined to higher terrain along the divide. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 2, 2:52 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
252 PM MDT Sun Oct 2 2022
COZ002-013-022115-
Flat Tops CO-Central Yampa River Basin CO-
252 PM MDT Sun Oct 2 2022
...A strong thunderstorm will impact portions of south central Moffat
County through 315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Meeker, or 31 miles southwest of Craig, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Moffat County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4019 10808 4026 10816 4040 10791 4024 10782
TIME...MOT...LOC 2051Z 241DEG 18KT 4024 10804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Special weather statement, Oct 2, 2:53 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
253 PM MDT Sun Oct 2 2022
COZ001-022130-
Lower Yampa River Basin CO-
253 PM MDT Sun Oct 2 2022
...A strong thunderstorm will impact portions of southwestern Moffat
County through 330 PM MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Dinosaur, or 41 miles east of Vernal, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Moffat
County.
This includes U.S. Highway 40 in Colorado between mile markers 30 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4028 10880 4034 10882 4046 10859 4029 10849
TIME...MOT...LOC 2053Z 248DEG 22KT 4033 10876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, Oct 2, 3:16 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
316 PM MDT Sun Oct 2 2022
COZ001-UTZ025-022145-
Lower Yampa River Basin CO-Tavaputs Plateau UT-
316 PM MDT Sun Oct 2 2022
...A strong thunderstorm will impact portions of southeastern Uintah
County through 345 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 37
miles southwest of Rangely, or 53 miles southeast of Fort Duchesne,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3961 10932 3968 10936 3978 10914 3967 10901
TIME...MOT...LOC 2115Z 244DEG 17KT 3967 10925
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, Oct 2, 3:19 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
319 PM MDT Sun Oct 2 2022
COZ002-013-022145-
Flat Tops CO-Central Yampa River Basin CO-
319 PM MDT Sun Oct 2 2022
...A strong thunderstorm will impact portions of south central Moffat
County through 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Meeker, or 24 miles southwest of Craig, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Axial and Loyd.
This includes Colorado 13 between mile markers 57 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4020 10793 4028 10797 4040 10775 4021 10767
TIME...MOT...LOC 2119Z 245DEG 14KT 4026 10787
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Special weather statement, Oct 2, 3:29 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
329 PM MDT Sun Oct 2 2022
UTZ025-027-022200-
Arches/Grand Flat UT-Tavaputs Plateau UT-
329 PM MDT Sun Oct 2 2022
...A strong thunderstorm will impact portions of west central Grand
County through 400 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green River, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Grand
County.
This includes the following highways...
Interstate 70 in Utah between mile markers 164 and 167, and between
mile markers 169 and 186.
U.S. Highway 191 in Utah between mile markers 152 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3893 11017 3893 11013 3898 11015 3898 11011
3895 11004 3895 11000 3900 11015 3908 11015
3910 11012 3915 11010 3921 10987 3889 10971
3879 11012 3881 11010 3884 11014 3886 11014
3886 11016 3889 11016 3891 11018
TIME...MOT...LOC 2128Z 249DEG 21KT 3894 11013
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TGRSpecial weather statement, Oct 2, 3:33 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
333 PM MDT Sun Oct 2 2022
COZ001-002-022200-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
333 PM MDT Sun Oct 2 2022
...A strong thunderstorm will impact portions of south central Moffat
County through 400 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Rangely, or 52 miles west of Craig, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Elk Springs.
This includes U.S. Highway 40 in Colorado between mile markers 36 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4034 10858 4039 10859 4051 10837 4035 10827
TIME...MOT...LOC 2133Z 246DEG 20KT 4038 10854
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 6:02 PM MDT | Special Weather Statement | GJT | Grand | 28 min |
| Oct 1, 6:45 PM MDT | Special Weather Statement | GJT | Grand | 30 min |
| Oct 1, 7:06 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 24 min |
| Oct 1, 7:17 PM MDT | Special Weather Statement | GJT | Grand | 28 min |
| Oct 1, 7:29 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 31 min |
| Oct 1, 7:52 PM MDT | Special Weather Statement | GJT | Grand | 23 min |
| Oct 1, 7:59 PM MDT | Special Weather Statement | GJT | San Juan | 31 min |
| Oct 1, 8:11 PM MDT | Special Weather Statement | GJT | Grand | 34 min |
| Oct 1, 8:49 PM MDT | Special Weather Statement | GJT | Grand | 26 min |
| Oct 1, 9:25 PM MDT | Special Weather Statement | GJT | San Juan | 35 min |
| Oct 2, 1:51 PM MDT | Special Weather Statement | GJT | Uintah | 24 min |
| Oct 2, 2:16 PM MDT | Special Weather Statement | GJT | Uintah | 29 min |
| Oct 2, 3:29 PM MDT | Special Weather Statement | GJT | Grand | 31 min |
| Oct 2, 3:41 PM MDT | Special Weather Statement | GJT | Grand | 34 min |
| Oct 2, 3:48 PM MDT | Special Weather Statement | GJT | Uintah | 27 min |
| Oct 2, 3:59 PM MDT | Special Weather Statement | GJT | Uintah | 31 min |
| Oct 2, 4:03 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 27 min |
| Oct 2, 4:17 PM MDT | Special Weather Statement | GJT | Uintah | 28 min |
| Oct 2, 4:28 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 32 min |
| Oct 2, 4:30 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 30 min |
| Oct 2, 4:31 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 29 min |
| Oct 2, 5:01 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 44 min |
| Oct 2, 5:32 PM MDT | Areal Flood Advisory | GJT | Grand, San Juan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.